Health Library Home>Disease, Condition, & Injury Fact Sheets>Article

Digoxin Toxicity

(Digitalis Toxicity)

Digg-ox-inn Toxicity

Definition

Digoxin is a medicine used to treat heart failure and AFib. Digoxin toxicity (DT) is an overdose of digoxin. It can cause problems with the nervous system, the heart rate, and electrolytes. DT can be serious and will need to be treated.

Anatomy of the Heart

Copyright © Nucleus Medical Media, Inc.

Causes

DT may be caused by:

  • Accidental overdose—may occur with children or with impaired adults
  • Intentional overdose, such as a suicide attempt
  • Tolerance to digoxin may also change because of other medical problems or treatment

Risk Factors

DT is more common in older adults.

Other factors that may raise the risk of toxicity include:

  • Poor kidney function—cannot filter digoxin out of the blood as well as they should
  • Taking other medicine that can change digoxin levels
  • Taking medicine called diuretics which can make symptoms worse

Symptoms

Symptoms may include:

  • Irregular heartbeat
  • Heart rate change—may be rapid in chronic toxicity or slow in acute toxicity
  • Nausea and vomiting
  • Fatigue
  • Weakness
  • Weight loss
  • Confusion
  • Vision problems, such as blurred vision and flashing lights

Diagnosis

You will be asked about your symptoms and past health. A physical exam will be done.

A blood test will be done to check:

  • Digoxin levels
  • Electrolyte levels—to look for imbalances
  • Kidney function—to look for damage to kidneys

DT can affect the heart. An electrocardiogram (ECG) will be done to look for problems like abnormal rhythm.

Treatment

Treatment will try to stop or reverse problems. Treatment will depend on the level of toxicity:

Monitoring

People with mild DT may only need to be watched for problems. If symptoms start or worsen, then other treatments may be started.

Digoxin may be stopped. The doctor will review your overall care plan. The need for digoxin will be reviewed. It may be stopped or restarted at a lower dose.

Medications

Some treatment may help to stop digoxin in the body. Options include:

  • Activated charcoal—most helpful within 2 hours of an overdose. It may block digoxin in the stomach from passing into the blood. It will not affect the digoxin already in the blood.
  • Digoxin immune fab—is an antidote to DT. The earlier it is given, the better the outcome.

Other treatment will help to manage symptoms. Medicine may help to:

  • Correct abnormal levels of electrolytes, such as potassium or magnesium
  • Control abnormal heart rhythms

Prevention

To help reduce your chance of DT:

  • Take digoxin as directed. Do not change the amount or schedule.
  • Talk to your doctor or pharmacist if you are taking more than one medicine. This includes over-the-counter products and supplements.
  • Keep in touch with your medical team. Your digoxin needs may change.
RESOURCES:

American Heart Association
http://www.heart.org

Family Doctor—American Academy of Family Physicians
http://www.familydoctor.org

CANADIAN RESOURCES:

Health Canada
http://www.hc-sc.gc.ca

Heart and Stroke Foundation of Canada
http://www.heartandstroke.ca

REFERENCES:

Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed Plus website. Available at:https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Accessed May 12, 2017. Updated January 9, 2019.

Digoxin toxicity emergency management. EBSCO DynaMed Plus website. Available at:https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Updated January 9, 2019.

MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.

Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.

Last reviewed August 2018 by EBSCO Medical Review Board Michael Woods, MD, FAAP  Last Updated: 1/8/2019